Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2017, 7:43 PM EDT for Caswell County, North Carolina. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 7:43 PM EDT (23:43 UTC)
- Expired
- May 31, 2017, 8:00 PM EDT
- In force
- 17 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:43 PM EDT | TSTM WND DMG | 3 Sse Camp Springs, NC | THUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF BOONE ROAD AND UNDERWOOD ROAD. |
| May 31, 7:49 PM EDT | TSTM WND DMG | 4 Sw Jericho, NC | THUNDERSTORM WINDS DOWNED A FEW TREES ALONG STONEY CREEK MOUNTAIN ROAD. |
| May 31, 7:49 PM EDT | TSTM WND DMG | 5 Ese Camp Springs, NC | THUNDERSTORM WINDS DOWNED A FEW TREES ALONG STONEY CREEK MOUNTAIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WUUS51 KRNK 312343
SVRRNK
NCC033-010000-
/O.NEW.KRNK.SV.W.0091.170531T2343Z-170601T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
743 PM EDT WED MAY 31 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Caswell County in north central North Carolina...
* Until 800 PM EDT
* At 742 PM EDT, a severe thunderstorm was located over Camp Springs,
moving southeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...This storm has a history of producing wind damage and
large hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Jericho...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3632 7953 3637 7950 3627 7933 3625 7934
3625 7953
TIME...MOT...LOC 2342Z 293DEG 27KT 3627 7951
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MBS1 follow-up statement
177
WWUS51 KRNK 010001
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT WED MAY 31 2017
NCC033-010010-
/O.EXP.KRNK.SV.W.0091.000000T0000Z-170601T0000Z/
Caswell NC-
801 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASWELL COUNTY
HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3632 7953 3637 7950 3627 7933 3625 7934
3625 7953
TIME...MOT...LOC 0000Z 293DEG 27KT 3622 7936
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:12 PM EDT, 31 minutes earlier.
Area forecast discussion, May 31, 7:12 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 712 PM EDT Wed May 31 2017 .SYNOPSIS... Weak cold front moves southeast of us by Thursday morning with high pressure keeping dry weather into most of Friday. A backdoor front enters northern Virginia Saturday, then stalls across the mid-Atlantic into Sunday before next cold front moves in Sunday night. && .NEAR TERM /THROUGH THURSDAY/... As of 300 PM EDT Wednesday... Two narrow lines of showers and storms this afternoon ahead of a front and along outflow boundary, but mainly within a region of weaker instability and dynamics per mesoanalysis. So at the moment nothing more than garden variety showers and storms. As the storms move further east, the instability increases a little as does 0-6km bulk shear, but overall not expecting widespread severe threat. Thinking now is an isolated hail or wind damage threat mainly east of a Lynchburg to Triad NC line, and even more so further east and south. High-res solutions continue to have variability in coverage with latest HRRR showing best coverage this afternoon from the New River Valley south into the NC foothills, then weakening it further east with a few more showers erupting ahead of another sfc trough/convergence boundary over the mountains of WV around dusk. Most models seem to weaken and dry things out by late evening. As we head into the over the deeper moisture stays over the coastal areas, with weak high pressure moving into the upper Tennessee Valley and Ohio Valley by dawn Thursday. Should see some clearing late with drier air advecting somewhat to the mountains. Fog is questionable but with some shower activity and wet soils, may see some fog in the river valleys late. Lows tonight will range from the lower to mid 50s in the mountains, to upper 50s to around 60 east of the Blue Ridge. Thursday will be dry under high pressure with axis of broad 5h trough overhead. Anticipate plenty of sunshine, lower humidity but warm temps in the 70s mountains to lower to mid 80s east of the mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 250 AM EDT Wednesday... The passing of a front Wednesday night will usher in cooler temperatures to start the day Thursday. However, under dry conditions with dew points in the upper 40s to mid 50s, abundant sunshine will help push afternoon temperatures 3F-5F warmer than normal. The area will remain under the influence of an upper level trough Thursday, so a few fair weather cumulus clouds are possible in the afternoon. Any afternoon clouds will fade during the evening with high pressure settling over the region overnight. Overnight lows will be close to normal and with dew points in the 50s, it may be a good night to leave the windows open. Surface high pressure will either move east or weaken through the day, being replaced with a weak lee trough in the east. With a west wind across the mountains and low instabilities, we have lowered the PoPs Friday afternoon. Models are now forecasting a warm front to track across the Ohio Valley Friday, then north over the Mid Atlantic Friday night. This new solution would keep most of Friday dry with light showers advancing north overnight. Previous forecast were showing more diurnal convection in the afternoon, fading in the evening. Again with less rain and clouds expected Friday, we bumped up temperatures a few degrees with mid to upper 70s west and mid to upper 80s east. The warm front will move north Saturday with winds out of the southwest. Both heat and humidity will increase with afternoon temperatures warming to near 80F across the mountains and upper 80s east into the piedmont. Instabilities will also increase through the day with scattered afternoon convection likely. Decaying diurnal convection's outflow will keep convection going deep into the evening. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM EDT Wednesday... Cold front approaches early Monday which should assist in generating additional showers and thunderstorms during the day but front should advance steadily across the CWA limiting chances for heavy rainfall. A few severe storms possible under this scenario depending on timing and other mesoscale factors. The long-wave pattern early next week shows an unseasonable upper low/trough over the northeastern U.S. with ridging back over the the high plains with several lower amplitude waves riding eastward from parent upper low over the Gulf of Alaska. This pattern should result in mainly west to northwest flow across our CWA with the main frontal boundary well to our south along the Gulf and southeast coast. Would not be favorable for much severe or heavy rain although cool air aloft and daytime heating could yield some pulse storms. Temps will be cooler than seasonal norms with highs 60s to 70s and lows in 50s to possibly even a few upper 40s by mid-week. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... As of 705 PM EDT Wednesday... Line of deeper convection now crossing the KBLF vicinity should push quickly southeast toward KBCB/KROA in the next hour or two and likely weaken. However expect a period of MVFR to ocnl IFR conditions along with brief wind gusts to 30-35 kts along the leading edge of these shra/tsra through perhaps 01Z/9pm. Other stronger storms should pass south of KDAN where will only include a VCSH mention over the next few hours. Showers should also stay just south of KLWB this evening with KLYH looking to stay far enough east to avoid much convection before loss of heating. Appears most coverage should fade a couple hours after sunset with clearing after midnight if not sooner as instability fades. Cannot rule out a brief period of MVFR vsbys at KBCB/KBLF late tonight with river fog though drier airmass may restrict that. Extended Aviation Discussion... VFR conditions are expected Thursday and Friday with little to no convection. A stronger system is expected to arrive for the weekend-Monday with widespread showers, thunderstorms, and sub- VFR conditions for at least some periods of time. The other exception to VFR conditions will be any late night valley/river fog, or in areas that receive late day rain. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...PC LONG TERM...PC AVIATION...JH/RAB/WP
Hazardous weather outlook, May 31, 3:44 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 344 PM EDT Wed May 31 2017 NCZ004>006-VAZ032>035-043>047-058-059-011945- Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 344 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Isolated severe storms possible through early evening. Marginally severe hail and damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-011945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 344 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 7:03 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
703 PM EDT WED MAY 31 2017
VAZ007-009>015-WVZ042>044-010000-
Tazewell-Giles-Grayson-Pulaski-Bland-Wythe-Montgomery-Smyth-Mercer-
Summers-Monroe-
703 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...GILES...SMYTH...TAZEWELL...BLAND...WYTHE...NORTHWESTERN
GRAYSON...MONTGOMERY...SOUTH CENTRAL SUMMERS...SOUTHERN MERCER AND
SOUTHWESTERN MONROE COUNTIES AND THE CITY OF RADFORD...
At 702 PM EDT, strong thunderstorms extended from near
Bozoo...through Tiptop...to near Raven. Movement was southeast at 30
mph.
Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Bluefield...
and Pulaski.
LAT...LON 3722 8146 3751 8085 3734 8044 3733 8045
3732 8043 3733 8040 3723 8019 3720 8019
3690 8082 3663 8153 3672 8166 3679 8170
3693 8183 3695 8182 3696 8178 3703 8181
3707 8185
TIME...MOT...LOC 2302Z 302DEG 24KT 3744 8087 3719 8139 3698 8194
MBSLocal storm report, May 31, 7:26 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 SE MADISON 36.37N 79.94W
05/31/2017 ROCKINGHAM NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED NUMEROUS TREES NEAR THE
INTERSECTION OF US 220 AND ELLISBORO ROAD.
&&
JMORROWLocal storm report, May 31, 7:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MADISON 36.39N 79.98W
05/31/2017 M0.75 INCH ROCKINGHAM NC PUBLIC
&&
JMORROWLocal storm report, May 31, 7:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL REIDSVILLE 36.35N 79.67W
05/31/2017 M0.50 INCH ROCKINGHAM NC TRAINED SPOTTER
&&
JMORROWLocal storm report, May 31, 7:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 1 S REIDSVILLE 36.33N 79.68W
05/31/2017 M1.00 INCH ROCKINGHAM NC TRAINED SPOTTER
HAIL ENOUGH TO ACCUMULATE ON GRASSY SURFACES. LARGE LIMBS
REPORTED DOWN WITHIN THE COMMUNITY NEAR BRIARWOOD STREET.
&&
JMORROWLocal storm report, May 31, 7:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 S REIDSVILLE 36.33N 79.68W
05/31/2017 M1.00 INCH ROCKINGHAM NC TRAINED SPOTTER
HAIL ENOUGH TO ACCUMULATE ON GRASSY SURFACES. LARGE LIMBS
REPORTED DOWN WITHIN THE COMMUNITY NEAR BRIARWOOD STREET.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:01 PM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| May 31, 4:19 PM EDT | Special Weather Statement | RNK | Caswell | 56 min |
| May 31, 5:56 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| May 31, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 65 min |
| May 31, 6:56 PM EDT | Special Weather Statement | RNK | Yadkin | 64 min |
| May 31, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.